Georgia, 2016Wildfire in Georgia, December 22 to 28, 2016
December 22 to 28, 2016 · NWS FFC · 1 event in 1 county or zone
Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions. As summer vegetation began to die off and autumn leaves began falling from the trees, the continued extremely dry conditions led to very dangerous wildfire conditions. From early October through November and into December, numerous wildfires erupted across north and central Georgia including 3 major wildfires covering multiple thousands of acres apiece in the north Georgia mountains. By the end of December, over $20 million dollars in federal funds had been spent fighting wildfires across north Georgia in the Chattahoochee National Forest and on surrounding federal and state lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 22, 6:50 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 22, 6:50 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
650 AM EST Thu Dec 22 2016
.PREV DISCUSSION... /Issued 341 AM EST Thu Dec 22 2016/
SHORT TERM /Today through Friday/...
Mid-level clouds present over the state this morning due to an upper
level disturbance will be swept out as a frontal boundary moves
across the state today. Expect clearing conditions behind the front
as northwesterly flow allows a cool and dry air mass to filter into
the state. Moisture with this front is extremely limited, resulting
in a dry frontal passage, and have continued with no pops through
the short term.
Temperatures today, ahead of the front, will warm into the low 60s
across much of the area. Will see temperatures drop to near freezing
across north Georgia to the low 40s in central Georgia for Friday
morning. Generally stuck to a guidance blend for temperatures.
31
LONG TERM /Friday Night through Wednesday/...
A ridge of high pressure along the southern Appalachians is
expected to weaken Friday night as the center moves out into
the Atlantic. An increase of moisture in the WSW flow aloft
ahead of a cold front will increase light rain chances across
mainly farther N GA. This trend of increasing Light rain chances
will continue on Saturday as an upper level disturbance moves to
N GA. The highest pops will be across the far N counties but
the cold front will fall apart. Temperatures are expected to
be well above normal.
The pattern is generally progressive the rest of the long term
with most of the significant weather N of the area.
Surface high pressure sets up on Sunday with a warm and moist
airmass across the area. Except for a chance of drizzle over N GA...
significant precip in Not expected. Mainly small precip chances
return for Monday with higher chances for mainly N GA on Tuesday
as a cold front tries to move across the area with little of no
instability. Precip chances will continue on Wednesday as another
surge of moisture moves across mainly N GA.
Above normal Temps are expected to continue the entire period.
BDL
&&
.AVIATION...
12Z Update...
Generally mid level cloud deck expected to impact TAF sites
through the valid period. Clearing skies expected from north to
south through this evening. Winds will shift from the SW to the NW
behind the front, then to the NE early Friday morning. Speeds will
generally be 10kt or less.
//ATL Confidence...12Z Update...
High on all elements.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 62 36 53 41 / 0 0 0 20
Atlanta 60 38 54 44 / 0 0 0 10
Blairsville 55 31 50 38 / 0 0 0 40
Cartersville 58 34 54 43 / 0 0 0 20
Columbus 63 42 59 47 / 0 0 0 10
Gainesville 59 36 51 41 / 0 0 0 30
Macon 64 40 58 45 / 0 0 0 5
Rome 58 32 55 44 / 0 0 0 20
Peachtree City 61 37 56 43 / 0 0 0 10
Vidalia 66 42 60 49 / 0 0 0 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...31
LONG TERM....BDL
AVIATION...31
Hazardous weather outlook, Dec 22, 4:45 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 AM EST THU DEC 22 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 AM EST THU DEC 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Lumpkin
- When
- December 22, 9:00 AM EST to December 28, 12:00 PM EST
- Where
- Lumpkin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
The USDA National Forest Service reported that a vehicle fire along State Highway 129 south of Neels Gap resulted in a wildfire. The Swains Cove fire which started on December 22st was reported to be fully contained on December 28th after burning 200 acres. The Swains Cove fire resulted in the closure of the Appalachian Trail for several days from Neels Gap to Tesnatee Gap.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, December 22 to 24, 2016$150,000 · 1 event
- Dense Fog in California, December 22, 20169 events
- Winter Storm and Heavy Snow in New Mexico, December 22 to 23, 20165 events
- Winter Weather in Utah, December 22 to 23, 20162 events
- Dense Fog in Colorado, December 22, 20162 events
- Flooding in Arkansas, December 22 to 31, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668122.